MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number APB-1-3-3D-ES
Medical Device Problem Codes Break (1069); Separation Failure (2547)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/23/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the coil would not detach.The patient was undergoing surgery for treatment of a saccular occipital aneurysm with a max diameter of 3mm and a 2mm neck diameter.It was noted the patient's blood flow was normal and vessel tortuosity was moderate.It was reported that the coils were placed into the aneurysm.The coil would not detach using the detachment device.The coil would not detach using the manual method.When attempting to remove the coil, it detached within the microcatheter.The coil separated/broke/prematurely detached.The coil was removed from the patient within the microcatheter with the microcatheter.The pushwire was not bent or broken.The microcatheter needed to be removed and replaced.There was no friction or difficulty during the delivery.It was unknown if the physician repositioned the coil.The physician attempted to detach the coil with the instant detacher 2-3 times.The manual method for detaching the coil was attempted 2 times.It was unknown if the physician rotated the delivery pusher during the procedure.A continuous flush was administered during the procedure.The device and accessory was prepared as indicated in the ifu.No patient symptoms or complications occurred related to the event.Ancillary devices include a stryker sl 14 microcatheter.
 
Event or Problem Description
Additional information received reported there were no known issues that occurred during the procedure prior to the coil non-detachment.Instant detacher device information was unknown.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Product analysis: as found condition- the axium prime pusher and non-medtronic micro catheter (cardiva prowler-14) were returned for analysis within a shipping box; within two resealable plastic pouches and within an opened axium prime inner pouch.Visual inspection/damage location details: the axium prime actuator interface was found fully retracted out of the coupler tube and not returned for analysis.The release wire was broken at this location.The break indicator was found intact.No evidence of a manual detachment at this location was evident.The coin was found partially retracted out of the lumen stop.The shield coil was found intact.The shield coil was removed to gain access to the retainer ring.The release wire was found retracted out of the retainer ring.The retainer ring was found damaged (ovalized).The implant coil was already detached.No damages or irregularities were found with the prowler-14 micro catheter hub.The micro catheter was found accordioned between ~48.5cm and ~45.0cm from the distal end.The micro catheter was found kinked at ~16.1cm from the distal end.No damages or irregularities were found with the distal tip and marker band.Testing/analysis ¿ the prowler micro catheter was flushed, and water exited the distal tip.The inner diameter was measured to be 0.0165¿ which is compatible for use with the axium prime coil.A 0.0160¿ mandrel was inserted into the hub and the detached implant coil was pushed out against high resistance.The implant coil was found slightly damaged.The detach element was found intact and undamaged.The detach element ball outer diameter was measured to be 0.0038¿ which is within specification.(specification: 0.0038¿ ± 0.00010¿).The retainer ring inner diameter could not be measured due to the damages.No other damages or anomalies were found with the returned device.Conclusion - based on the customer report and device analysis, the customer report of "premature detach.From a non-detach" could not be confirmed through device analysis.The actuator interface was found retracted out of the coupler tube, indicative of a detachment attempt using an instant detacher.It is possible that the break found on the release wire caused the reported non-detachment.However, the coin was found retracted out of the lumen stop and the release wire was retracted out of the retainer ring, causing the implant coil to detach as expected by the detachment elements.In addition, the retainer ring was found damaged.It is possible the detachment following the non-detachment could have occurred due to the damaged retainer ring.Customer reported multiple manual detachment attempts, however, the break indicator was found intact.There was no evidence of any manual detachment attempts.The instant detacher and actuator interface used in the event was not returned.Therefore, any contribution of the instant detacher and actuator interface towards the premature detach from non-detachment and conformance to specification could not be assessed.There is no indication that the event is related to a potential manufacturing issue, therefore a device history record review was not required.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME BRPL 3D
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key12547828
Report Number2029214-2021-01218
Device Sequence Number1113299
Product Code KRD
UDI-Device Identifier00847536031821
UDI-Public00847536031821
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Study,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/25/2023
Device Model NumberAPB-1-3-3D-ES
Device Catalogue NumberAPB-1-3-3D-ES
Device Lot NumberB045999
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/02/2021
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/23/2021
Supplement Date Received by Manufacturer10/26/2021
12/05/2021
Initial Report FDA Received Date09/29/2021
Supplement Report FDA Received Date11/20/2021
12/08/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/25/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient SexMale